Alert archive / Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 83, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 30, 2015, 10:22 PM EDT for 9 counties in Virginia. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2015, 10:22 PM EDT (02:22 UTC)
- Expired
- Jun 30, 2015, 11:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Montgomery County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 10:54 PM EDT | TSTM WND DMG | 5 Wsw Roanoke, VA | 3 LARGE TREES DOWN AT THE OAK GROVE COMMUNITY REPORTED BY WDBJ. TIME FROM RADAR. |
| Jun 30, 10:56 PM EDT | TSTM WND DMG | Sw Troutville, VA | 911 CALL CENTER REPORTS 1 TREE DOWN ALONG MOUNTAIN PASS ROAD IN THE CITY OF TROUTVILLE. |
| Jun 30, 11:02 PM EDT | TSTM WND DMG | Vinton, VA | SEVERAL LARGE TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
663
WUUS51 KRNK 010222
SVRRNK
VAC005-019-023-045-121-161-163-770-775-010315-
/O.NEW.KRNK.SV.W.0083.150701T0222Z-150701T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 PM EDT TUE JUN 30 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
THE CITY OF SALEM IN WEST CENTRAL VIRGINIA...
THE CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
NORTHERN MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA...
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 1115 PM EDT
* AT 1021 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PAINT BANK TO NEAR SIMMONSVILLE TO NEAR
BLACKSBURG...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
BLACKSBURG...
SALEM...
VINTON...
AND BUCHANAN.
THIS INCLUDES THE FOLLOWING LOCATIONS
VIRGINIA TECH...THE SALEM FAIRGROUNDS...AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3784 7946 3759 7956 3723 7989 3718 8055
3720 8054 3719 8052 3721 8053 3731 8043
3749 8034 3752 8029 3753 8029 3753 8032
3759 8028 3762 8022
TIME...MOT...LOC 0221Z 251DEG 37KT 3757 8024 3735 8036 3724 8046
HAIL...1.00IN
WIND...60MPH
$$
MBS3 follow-up statements
727
WWUS51 KRNK 010249
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 PM EDT TUE JUN 30 2015
VAC005-121-010258-
/O.CAN.KRNK.SV.W.0083.000000T0000Z-150701T0315Z/
MONTGOMERY VA-ALLEGHANY VA-
1049 PM EDT TUE JUN 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY AND
SOUTHEASTERN ALLEGHANY COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3784 7946 3759 7956 3723 7989 3724 8016
3729 8021 3762 8005
TIME...MOT...LOC 0248Z 250DEG 37KT 3756 8001 3744 8005 3733 8015
$$
VAC019-023-045-161-163-770-775-010315-
/O.CON.KRNK.SV.W.0083.000000T0000Z-150701T0315Z/
CRAIG VA-ROANOKE VA-ROCKBRIDGE VA-CITY OF SALEM VA-
CITY OF ROANOKE VA-BOTETOURT VA-BEDFORD VA-
1049 PM EDT TUE JUN 30 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR EASTERN CRAIG...NORTHERN ROANOKE...SOUTHWESTERN ROCKBRIDGE...
BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...THE CITY OF SALEM AND
THE CITY OF ROANOKE...
AT 1048 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ORISKANY TO NEAR CATAWBA TO NEAR GLENVAR...MOVING
EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BUCHANAN...
AND TROUTVILLE.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3784 7946 3759 7956 3723 7989 3724 8016
3729 8021 3762 8005
TIME...MOT...LOC 0248Z 250DEG 37KT 3756 8001 3744 8005 3733 8015
HAIL...1.00IN
WIND...60MPH
$$
MBS810
WWUS51 KRNK 010300
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 PM EDT TUE JUN 30 2015
VAC045-010309-
/O.CAN.KRNK.SV.W.0083.000000T0000Z-150701T0315Z/
CRAIG VA-
1100 PM EDT TUE JUN 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAIG COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3784 7946 3759 7956 3723 7989 3730 8009
3748 8003 3755 7997 3758 8000 3763 7998
TIME...MOT...LOC 0259Z 251DEG 37KT 3759 7991 3747 7995 3736 8005
$$
VAC019-023-161-163-770-775-010315-
/O.CON.KRNK.SV.W.0083.000000T0000Z-150701T0315Z/
ROANOKE VA-ROCKBRIDGE VA-CITY OF SALEM VA-CITY OF ROANOKE VA-
BOTETOURT VA-BEDFORD VA-
1100 PM EDT TUE JUN 30 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR NORTHEASTERN ROANOKE...SOUTHWESTERN ROCKBRIDGE...BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES...THE NORTHEASTERN CITY OF SALEM AND
THE CITY OF ROANOKE...
AT 1059 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ORISKANY TO NEAR DALEVILLE TO NEAR ROANOKE
AIRPORT...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BUCHANAN...
AND TROUTVILLE.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3784 7946 3759 7956 3723 7989 3730 8009
3748 8003 3755 7997 3758 8000 3763 7998
TIME...MOT...LOC 0259Z 251DEG 37KT 3759 7991 3747 7995 3736 8005
HAIL...1.00IN
WIND...60MPH
$$
MBS771
WWUS51 KRNK 010314
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 PM EDT TUE JUN 30 2015
VAC019-023-161-163-770-775-010323-
/O.EXP.KRNK.SV.W.0083.000000T0000Z-150701T0315Z/
ROANOKE VA-ROCKBRIDGE VA-CITY OF SALEM VA-CITY OF ROANOKE VA-
BOTETOURT VA-BEDFORD VA-
1114 PM EDT TUE JUN 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN
ROANOKE...SOUTHWESTERN ROCKBRIDGE...BOTETOURT AND NORTHWESTERN
BEDFORD COUNTIES...THE NORTHEASTERN CITY OF SALEM AND THE CITY OF
ROANOKE WILL EXPIRE AT 1115 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THIS WARNING WILL BE ALLOWED TO EXPIRE AND A NEW WARNING
HAS BEEN ISSUED FURTHER TO THE EAST.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3784 7946 3759 7956 3723 7989 3730 8009
3748 8003 3755 7997 3758 8000 3763 7998
TIME...MOT...LOC 0311Z 251DEG 37KT 3759 7991 3747 7995 3736 8005
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:11 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 30, 9:11 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 911 PM EDT TUE JUN 30 2015 .SYNOPSIS... A COLD FRONT WILL APPROACH THE REGION LATE TONIGHT INTO WEDNESDAY. THE FRONT WILL STALL ACROSS THE AREA BY WEDNESDAY NIGHT. A SERIES OF LOWS WILL TRACK ALONG THE FRONT THURSDAY THROUGH THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 900 PM EDT TUESDAY... CONVECTION HAS BEEN ON OPPOSITE ENDS OF THE CWA THIS EVENING WITH ONE MAIN AREA OVER THE NW DRIVEN BY AN OUTFLOW BOUNDARY DIVING SE FROM THE LOWER OHIO VALLEY...AND THE OTHER OVER THE SE WITH A IMPULSE ALOFT PASSING TO THE SOUTH. THESE BANDS TO THE NW REMAIN THE MAIN CONCERN OVER THE NEXT FEW HOURS GIVEN LINGERING INSTABILITY OF OVER 1K J/KG ESPCLY IN AREAS CLOSER TO THE BLUE RIDGE WHERE THINGS HAVE NOT BEEN WORKED OVER YET. ALSO EVENING RNK SOUNDING QUITE UNSTABLE WITHOUT ANY CAPPING SO STILL SOME OPPORTUNITY FOR STORMS TO DEVELOP OUT INTO THE NEW/ROA VALLEYS IN THE NEXT FEW HOURS BEFORE LOSS OF HEATING CAUSES THINGS TO FINALLY FADE. HOWEVER GIVEN TRENDS OF MOST CELLS STAYING BELOW SEVERE CRITERIA...WENT AHEAD AND LET SEVERE WATCH 377 EXPIRE WITH MOSTLY ONLY ISOLATED STRONGER STORMS EXPECTED THROUGH MIDNIGHT OR SO ESPCLY NORTH AND WEST. DID BUMP UP POPS TO GO WITH MORE COVERAGE UNTIL SHORTLY AFTER MIDNIGHT WHEN THE LATEST HRRR SHOWS THE MAJORITY FADING. OTRW FEW ADDED CHANGES WITH LOWS MOSTLY IN THE 60S AND SOME PATCHY FOG AROUND WHERE RAIN HAS OCCURRED AND MORE CLEARING TAKES SHAPE LATE. UPPER FLOW WILL TURN MORE WESTERLY WEDNESDAY WITH FOCUS FOR STORMS SWINGING FURTHER SOUTHWEST...AND WEST FROM WESTERN KY INTO THE SMOKYS. HIGHEST POPS WILL BE IN THE SW VA/NW NC MTNS GIVEN THIS. MARGINAL RISK OF SVR REMAINS AROUND AND SOUTHWEST OF THIS AREA TOMORROW. WE SHOULD SEE MORE SUNSHINE AND RISING TEMPS ESPECIALLY IN THE PIEDMONT WITH HIGHS IN THE UPPER 80S/LOWER 90S. THE MOUNTAINS WILL BE WARM WITH INCREASING CLOUDS THEN SCATTERED STORMS...WITH LOWER 80S EXPECTED. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AS OF 300 PM EDT TUESDAY A BROAD UPPER LEVEL TROF WILL REMAIN OVER THE EASTERN HALF OF THE U.S. THROUGH THE SHORT TERM PERIOD KEEPING AN UNSETTLED WEATHER PATTERN IN PLACE. MODELS DIFFER ON THE TIMING OF SHORTWAVES MOVING THROUGH THE UPPER TROF...BUT THERE IS CONSENSUS THAT ONE OF THE STRONGER WAVES MOVES OVER OUR AREA ON THURSDAY PROVIDING THE BEST CHANCE FOR WIDESPREAD AND ORGANIZED PRECIPITATION. OUR AREA ALSO FALLS UNDER THE RIGHT REAR QUAD OF A DEPARTING UPPER LEVEL JET IN NEW ENGLAND. WIDESPREAD CLOUDINESS ON THURSDAY MAY KEEP INSTABILITY DOWN...WITH MODELS SHOWING HIGHEST CAPES IN THE SOUTHEAST PORTION OF THE CWA WHERE MORE SUN IS EXPECTED. MODELS HAVE BEEN TRENDING SLOWER WITH THIS SYSTEM...AND AS A RESULT...LOWERED POPS IN THE EAST. HOWEVER...THIS MAY ALLOW FOR MORE HEATING IN THE SOUTH AND EAST RESULTING IN A BETTER CHANCE FOR SEVERE WEATHER. HEAVY RAIN IS ALSO POSSIBLE...AS PWATS SOAR TO 1.5 TO 2.0" BY THURSDAY AFTERNOON. WILL CONTINUE TO MENTION THE THREAT OF HEAVY RAIN AND ISOLATED SEVERE WEATHER IN THE HWO. IN THE WAKE OF THIS SYSTEM...THE SFC BOUNDARY IS PUSHED SOUTH INTO NC ON FRIDAY LEAVING US WITH A EAST/SOUTHEAST LOW LEVEL FLOW. AS A RESULT...DROPPED HIGHS ON FRIDAY AND KEPT HIGHEST POPS IN THE FAR WEST AND FAR SOUTH CLOSEST TO THE PROJECTED LOCATION OF THE LOW LEVEL BOUNDARY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 300 PM EDT TUESDAY THROUGH THE LONG TERM PERIOD...THE GFS AND ECMWF KEEP THE EASTERN U.S. UNDER AN UPPER TROF THAT FLATTENS BY EARLY NEXT WEEK. A SERIES OF SHORTWAVES WILL MOVE THROUGH THIS TROF THROUGH THE WEEKEND...KEEPING A CHANCE FOR SHOWERS AND STORMS THROUGH THE PERIOD...WITH THE HIGHEST POPS IN THE WEST CLOSEST TO THE BEST UPPER LEVEL SUPPORT. THE GFS AND TO A LESSER EXTENT THE CANADIAN MODELS ARE STRONGER AND DEEPER WITH AN UPPER LEVEL SYSTEM EARLY NEXT WEEK...WHILE THE ECMWF IS MORE OPEN AND PROGRESSIVE. WHAT ACTUALLY HAPPENS WILL LIKELY BE SOMEWHERE BETWEEN THESE SOLUTIONS....BUT THE BOTTOM LINE IS THAT OUR REGION WILL REMAIN ON THE EAST SIDE OF THE UPPER TROF AXIS...KEEPING UNSETTLED WEATHER IN PLACE THROUGH THE LONG TERM PERIOD. TEMPS ARE EXPECTED TO BE NEAR NORMAL THROUGH THE PERIOD. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... AS OF 705 PM EDT TUESDAY... DEEPER CONVECTION REMAINS ALONG THE PERIMETER THIS EVENING WITH AN IMPULSE PASSING JUST SOUTH OF THE AREA AND UPSTREAM OUTFLOW DRIVEN BROKEN BANDS SLIDING IN FROM THE WEST. THUS WILL NEED TO INIT WITH EITHER VCTS/VCSH OVER THE SE WEST VA SITES WITH TEMPO GROUPS FOR GUSTY WINDS AND MVFR VSBYS UNTIL SHORTLY AFTER SUNSET. ALSO MAY NEED TO INCLUDE A MENTION AT KDAN FOR CURRENT PASSING ISOLATED COVERAGE. OTRW RUNNING WITHOUT MUCH CONVECTION OTHER THAN FOR A BRIEF VCSH INCLUSION ELSW INTO THE EVENING. AS WE HEAD INTO THE OVERNIGHT THE ACTIVITY WINDS DOWN. WE WILL SEE SOME FOG AND LOWER CIGS WORK INTO THE MTNS AFTER 06Z...SO KEPT THE PREVIOUS FORECAST AND TRIED TO TOUCH ON MORE FOG AT KLWB AND KDAN WHERE SOME RAINFALL IS POSSIBLE. IF KLWB DOES SEE HEAVY RAINFALL...THEN COULD SEE A PERIOD OF IFR/LIFR IN DENSE FOG THERE. AS WE HEAD THROUGH WED MORNING WE SCATTER OUT WITH VFR EXPECTED. TSRA WILL BE MORE WIDELY SCATTERED WEDNESDAY WITH FOCUS SHIFTING SOUTHWEST. BEST THREAT FOR STORMS WILL LIE FROM KBLF-KBCB AND SOUTHWEST INTO TN. EXTENDED AVIATION DISCUSSION... THE REGION WILL BE IN A GENERAL NORTHWEST FLOW PATTERN THROUGH SATURDAY. WHILE ISOLATED TO SCATTERED SHOWERS AND STORMS CANNOT BE RULE OUT ANY OF THESE DAYS...THE BEST POTENTIAL WILL BE ON THURSDAY...THEN AGAIN LATER FRIDAY...FOLLOWED BY A THIRD POTENTIAL INCREASE IN COVERAGE ON SATURDAY AS SEPARATE SHORTWAVE TROUGHS PROGRESS TROUGH THE NORTHWEST FLOW. VFR CONDITIONS ARE EXPECTED FOR MOST OF THE AREA MUCH OF THE TIME. THE EXCEPTIONS WILL COME AS TEMPORARY DECREASES WITHIN ANY HEAVIER RAIN SHOWERS OR THUNDERSTORMS...AND THEN LATE AT NIGHT AND EARLY MORNING DUE TO RIVER OR MOUNTAIN VALLEY FOG...ESPECIALLY IN AREAS THAT RECEIVED PRECIPITATION THE DAY BEFORE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...JH/WP SHORT TERM...PH LONG TERM...PH AVIATION...AMS/JH/WP
Hazardous weather outlook, Jun 30, 9:00 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 900 PM EDT TUE JUN 30 2015 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-020100- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 900 PM EDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED STRONG THUNDERSTORMS CONTAINING GUSTY WINDS...LOCALLY HEAVY RAINFALL AND PERHAPS SMALL HAIL WILL LINGER UNTIL AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. STRONG WIND GUSTS WILL BE THE PRIMARY THREAT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT. HEAVY RAIN IS POSSIBLE WHICH MAY PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-020100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 900 PM EDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 30, 9:05 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 905 PM EDT TUE JUN 30 2015 VAZ018-019-WVZ044-010130- ALLEGHANY-CRAIG-MONROE- 905 PM EDT TUE JUN 30 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CRAIG...SOUTHWESTERN ALLEGHANY AND NORTHEASTERN MONROE COUNTIES... AT 905 PM EDT...A STRONG THUNDERSTORM WAS OVER MONCOVE LAKE STATE PARK...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SWEET SPRINGS... POTTS CREEK... MONCOVE LAKE STATE PARK... AND EARLEHURST. LAT...LON 3759 8041 3765 8041 3771 8016 3758 8013 TIME...MOT...LOC 0105Z 258DEG 19KT 3763 8035 DS
Special weather statement, Jun 30, 9:06 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT TUE JUN 30 2015
VAZ011-WVZ042-010130-
GILES-MERCER-
906 PM EDT TUE JUN 30 2015
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GILES AND SOUTHEASTERN MERCER COUNTIES...
AT 906 PM EDT...A STRONG THUNDERSTORM WAS OVER PRINCETON...MOVING
EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
NARROWS...
ATHENS...
RICH CREEK...
AND OAKVALE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3732 8117 3741 8113 3744 8087 3743 8086
3742 8083 3740 8081 3728 8082
TIME...MOT...LOC 0106Z 268DEG 26KT 3736 8109
DSSpecial weather statement, Jun 30, 9:22 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT TUE JUN 30 2015
VAZ045-010145-
CAMPBELL-
922 PM EDT TUE JUN 30 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMPBELL COUNTY...
AT 922 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLADYS...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MIKE...
HAT CREEK...
AND SPRING MILLS.
LAT...LON 3714 7885 3705 7902 3714 7909 3726 7892
3724 7892 3725 7890 3724 7887 3723 7886
3721 7886 3720 7882
TIME...MOT...LOC 0122Z 234DEG 17KT 3713 7900
DSSpecial weather statement, Jun 30, 9:28 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT TUE JUN 30 2015
VAZ022-023-034-010200-
ROANOKE-BOTETOURT-BEDFORD-
928 PM EDT TUE JUN 30 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL ROANOKE...SOUTHEASTERN CITY OF SALEM...CITY OF ROANOKE...
SOUTH CENTRAL BOTETOURT AND WEST CENTRAL BEDFORD COUNTIES...
AT 928 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ROANOKE TO BENT MOUNTAIN...AND MOVING NORTHEAST
AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
STEWARTSVILLE...
AND MONTVALE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3746 7964 3724 7980 3714 8018 3715 8018
3727 8007
TIME...MOT...LOC 0128Z 236DEG 40KT 3727 7999 3717 8012
DSSpecial weather statement, Jun 30, 9:33 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 933 PM EDT TUE JUN 30 2015 VAZ011-WVZ042>044-010200- GILES-SUMMERS-MERCER-MONROE- 933 PM EDT TUE JUN 30 2015 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GILES...SOUTH CENTRAL SUMMERS...EAST CENTRAL MERCER AND SOUTHWESTERN MONROE COUNTIES... AT 933 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM NEAR BOZOO TO NARROWS...AND MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PEARISBURG... NARROWS... PEMBROKE... PETERSTOWN... AND UNION. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3728 8048 3727 8089 3756 8092 3759 8051 TIME...MOT...LOC 0133Z 265DEG 30KT 3750 8084 3733 8083 DS
Special weather statement, Jun 30, 10:00 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT TUE JUN 30 2015
VAZ011-018-019-WVZ044-010300-
ALLEGHANY-CRAIG-GILES-MONROE-
1000 PM EDT TUE JUN 30 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CRAIG...NORTHEASTERN GILES...SOUTHWESTERN ALLEGHANY AND EASTERN
MONROE COUNTIES...
AT 1000 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM UNION TO KIRE TO NEAR PEMBROKE...AND MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PEMBROKE...
UNION...
NEW CASTLE...
JORDAN MINES...
AND PAINT BANK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3778 8004 3766 7999 3764 8003 3763 8003
3759 8000 3744 8006 3729 8064 3744 8059
3761 8063 3769 8034 3769 8030 3771 8027
TIME...MOT...LOC 0200Z 248DEG 27KT 3759 8056 3746 8052 3732 8060
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:48 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| Jun 30, 8:49 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 26 min |
| Jun 30, 9:05 PM EDT | Special Weather Statement | RNK | Craig | 25 min |
| Jun 30, 9:22 PM EDT | Special Weather Statement | RNK | Campbell | 23 min |
| Jun 30, 9:28 PM EDT | Special Weather Statement | RNK | City of Roanoke | 32 min |
| Jun 30, 9:33 PM EDT | Special Weather Statement | RNK | Giles | 27 min |
| Jun 30, 9:43 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 62 min |
| Jun 30, 10:00 PM EDT | Special Weather Statement | RNK | Craig | 60 min |
| Jun 30, 10:23 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 67 min |
| Jun 30, 10:31 PM EDT | Special Weather Statement | RNK | Franklin | 44 min |
| Jun 30, 10:48 PM EDT | Special Weather Statement | RNK | Appomattox | 57 min |
| Jun 30, 11:12 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista | 48 min |
| Jun 30, 11:18 PM EDT | Special Weather Statement | RNK | Pittsylvania | 57 min |
| Jun 30, 11:37 PM EDT | Special Weather Statement | RNK | Bedford | 23 min |
| Jun 30, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 56 min |
| Jun 30, 11:52 PM EDT | Special Weather Statement | RNK | Buckingham | 38 min |
| Jul 1, 12:38 AM EDT | Special Weather Statement | RNK | Appomattox | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.